Why is heroin so dangerous and what is it doing to me? Heroin can either be injected, smoked, or inhaled and abusers love the immediate “rush” sensation that ensues upon them following initial intake. Unfortunately, this drug affects the barrier between the blood and brain. Heroin is one the most addictive drugs as its results are felt quickly, but on the other hand, it rapidly attacks the brain. Once the brain recognizes the heroin, it is turned into morphine and quickly coheres to the opioid receptors which are found naturally within the brain. Click here for more information on the biochemical aspects of drug addiction. What short-term physical signs are most common once heroin is ingested? Symptoms include skin flush (turning red), dry mouth, and extremities begin feeling heavy. Soon after, nausea, vomiting, and severe itching over the entire body accompany the initial symptoms previously listed. Finally, in the hours that follow ingestion, an abuser becomes extremely lethargic and functionality is slowed by the depressing effect that the heroin has had on the central nervous system. A user’s heart rate will also significantly slow to dangerous near-death levels. Unfortunately, on the street where amounts and purity of heroin are rarely ever accurate, overdosing is a continuously increasing crisis.
Ultimately, addiction becomes one of the most devastating long-term effects of using heroin. It may have only started with a few simple “rush” experiences; however, this pleasure attained over and over again can become an abuser’s one motivating factor to live and compulsive behaviors take over. The more that heroin is used, an abuser begins to build a tolerance and as brain functionality continues to change, so does the everyday behaviors of the person. This building tolerance leads directly to physical dependence and higher doses are needed to maintain a constant level of functionality within the body. If use was abruptly stopped, an addict’s body would quickly go into shock. After weeks and months of injecting or inhaling heroine at a regular or increasing pace, severe withdrawal symptoms can very quickly occur in only a matter of hours from the time heroin was last used. An individual suffering through withdrawal will quickly think that death is “knocking at his door.” However, to the average or fairly healthy adult, withdrawal should never be considered fatal. It should be noted, however, that fatalities can occur to the unborn children of pregnant addicts suffering through severe withdrawal symptoms. Otherwise, withdrawal symptoms include the “cold turkey” concept or goose bumps, involuntary leg spasms or movement, irritability with the inability to hold still, persistent diarrhea, vomiting, pain of the muscles and bones, insomnia, and cold flashes. The worst of these withdrawal symptoms occur within the first 24 to 72 hours of going “cold turkey”, but can occur on a lesser scale up to a week. It is rare, but does happen, where symptoms will last over a matter of a few months while the body works to detoxify itself of the drugs and toxins that are still trying to get out and restore the body back to a healthy state.